Well, today was day one for my first thyrogen shot. Tomorrow is shot #2 and Wednesday is my scan-rose of RAI (scan on Friday). This really beats the stupid diet, no meds, and deep depression that I had with the treatment dose last year!
One stupid thing though: I got the thyrogen shot in my butt, a flu shot in my left arm, and blood drawn from my right arm. Ow.
My nurse was surprised that my insurance would pay for the shots which I didn't think were such a bit deal until I found out it's roughly $1000US for the series of two shots! Holy cow, I'm in the wrong line of work!
Anyone else want to share their thyrogen stories??? I'm hoping mine is uneventful and I don't have to eventually go off the meds and have another treatment dose (FDA hasn't approved thyrogen for the treatment dose and my local hospitals aren't participating in the research) - bummer!!
If my insurance pays for it, my endo has already said she's willing do do the thyrogen shot instead of the "old fashioned way". Works for me. I think the three weeks of hypohell was the worst of any of this....especially since people at work had no clue why I felt like dog due due!!! My first annual body scan will be in Jan 08.
In my case, they are using thyrogen for the treatment.
For AR10, Thryogen is a manufactured form of TSH that makes your TSH go up high enough for treatment to be effective, but without having to go through 6 weeks of withdrawal from thyroid hormone. You don't stop taking it at all.
Though not approved yet for treatment, it is used almost exclusively in large cities such as Philly and in more progressive centers. The thyrogen people work with the insurance companies to get it approved.
That's what's happening in my case. There's lots of good info on it out there. Thyrogen.com.
I do the injections next week. Treatment next wednesday. I still have to do the Low Iodine diet by the way, and to my understanding pre-treatment one does.
Well, thank you for that information on the throgen shots. my endo told me I would follow up next year between may and july, that I would get shot #1 then the next day shot #2 for the scan...I get so fogged when I am sitting in his office I am so nervious, and forget to ask my questions, go home and brood over what he must mean. Any way that is such a relief to know I won't be taken off the synthroid and put back on the low iodine diet...no hypohell. I was dign. TC in april and had TT in may ... then RAI 131 in july left the hospital on 137 mcg synthroid.
They used Thyrogen on me in 2005 for my RAI but I also had to do the Low Iodine Diet which I had no problem doing. I acutally had to do it twice, first time wasn't good enough. Anything to make the RAI as effective as possible. My Insurance paid for the shots as well. They also gave me Lithium to enhance the absorption of Iodine. Lithium is an anti-phsychotic drug and thru the years they found that people taking it had problems with their thryoid absorbing too much Iodine or something. Like I said, if I have to put radiation in my body I want it to be as effective as possible. Ask about the Lithium.
I go for a PET/CT Scan on Friday (more radiation, yeah!). My 4th in just under 2 years. Wish me luck.
KBo13 I haven't heard about lithium for this. Wow - interesting. That may also have some sort of correlation to the fact that people with very high TSH levels get very depressed. I'm *still* suffering the effects of last year's RAI (without thyrogen) treatment and the disabiliting depression.
SVETA - no, not with the thyrogen. Last year for the treatment dose I *did* have to do the diet (which wasn't the worst part) and go off the meds (which caused horrible depression). I'm still on my synthroid - just had to have a thyrogen shot yesterday and one today. Be warned - they don't give them in the arm. :-)
Everyone - thanks so much for the info. Tomorrow is the radiation. I'm calling this my "Three Mile" dose - last year was "Chernobyl". Fingers crossed that I don't need another Chernobyl - my sister had to go through the treatment dose three times!!! My family's luck isn't so hot when it comes to thyroids. :-) Here's some general info about RAI (or I-131 for those professionals out there): http://www.endocrineweb.com/capap.html
Had the scan dose this morning. Only 4mCi which is baby-size compaired to last year's 100mCi (and my sister's 175mCi). Weird thing is this dose made me very nauseated and the huge dose last year didn't.
This is my 3rd year of having the shots (got one today and one tomorrow) and I DO NOT have to have the scan. Bloodwork only. I don't know if that is because it has now been 5.5 years clear of cancer or what but I am thrilled about the shot and about no scan. I did have to get the scan the last two years after the shots. My first endo told me that my insurance would NOT pay for it, luckily my insurance stopped paying for her and the new one told me my insurance would pay and they do. I think it is how hard the office people at the endo work to get it paid for. I would love for anyone not paying to have to feel like that for as long at it takes to get better again, I bet they would change the policy right away!
I had the thyrogen injections a few months ago and I didn't feel any different, maybe just a little tired. But, I remember that prior to my appt. I kept getting this phone call from a pharmacy that had an 800 number on the caller ID and I kept hanging up on the woman because I thought it was a sales call! After about the 10th time she called she left me this long drawn out message on my machine stating that I had to pay THEM for the thyrogen or I wasn't getting treated and to quit hanging up on her! Apparently I had to pay them for it and then they sent it to my endo. It sure would have been nice if my endo had told me that!
I am due for the shots in a few weeks, although I don't have to stop the synthroid I do have to do the diet but that beats stopping the meds for sure. Glad to see the posts showing that other than being tired no difference. I do have a question for all of you though. My salivary glands are acting up 10 months after the heavy dose of RAI. Surgeon is treating with antiobiotics and steriods although I stopped the steriods because they made me feel like I was going to pass out. Anyway, salivary very very painful, face and neck swell everytime I eat or drink, people at work are asking lots of questions like why are your face and neck bulging. The fluid backs up and was even pooling at the base of my neck, painful to touch as well. Doc said to use hot packs and massage which hurts like you know what. When I can get the gland to release fluid it is rather thick and very very salty, that make you want to throw up salty. Doc says we will continue with the antiobiotics but RAI damages the salivary gland and scar tissue builds up in the ducts and blocks them off. Worst case they will have to be removed. Anybody had any experience with this? I am also coming up on my 1 year scan and more nukes which I am sure will do no good for the already unhappy glands.
hi there im in australia and i am having my fourth dose of thyrogen treatment in the last 4 years. I had secondaries so they keep right on top of me we have to have four injections here one a day for four days then the rai drink and the scan. Mine is completely covered under the public hospital so im greatful. Cant believe that you guys have to pay that really *****. Hopefully all my scan will be clear. cheers
i had my thyriods removes june 14, 2011 bec. of thryiod cancer. i had alread had one round of radiaiton (which made me sick as a dog). im about to have my second round. start monday. i having the shots. i was shocked about how much they cost. im just afraid i will get sick again.. not to happy..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.